A patient with advanced gastrointestinal stromal tumor (GIST) receiving second-line treatment with sunitinib developed edema, increase of the serum creatinine, weight gain, nephrotic syndrome with proteinuria of 12 g/24 h, dyslipidemia, hypoalbuminemia and also presented with hypertension. A kidney biopsy showed an immunocomplex glomerulonephritis. Steroid treatment was started, but the clinical conditions and laboratory values did not improve. So in the hypothesis that the nephrotic syndrome was induced by sunitinib, sunitinib was temporarily discontinued with a subsequent reduction of proteinuria and improvement in blood pressure control. In the last years, the introduction of sunitinib has modified the natural history of advanced GIST. However, due to chronic and prolonged intake of this drug, there is increasingly frequent detection of late and unknown toxicities in clinical practice. In particular, the late renal toxicity from sunitinib may be the primary clinical problem with this drug in the case of prolonged treatment. Monitoring of kidney function and blood pressure should be performed for early detection of side effects such as hypertension and kidney dysfunction in advanced GIST patients receiving long-term treatment with sunitinib. A clinical collaboration between oncologists and nephrologists could be useful with the objective to optimize the management of sunitinib.

Development of a Nephrotic Syndrome in a Patient with Gastrointestinal Stromal Tumor during a Long-Time Treatment with Sunitinib.

PALLOTTI, MARIA CATERINA;PANTALEO, MARIA ABBONDANZA;NANNINI, MARGHERITA;BARALDI, OLGA;SAPONARA, MARISTELLA;LOLLI, CRISTIAN;MANDRIOLI, ANNA;BIASCO, GUIDO;
2012

Abstract

A patient with advanced gastrointestinal stromal tumor (GIST) receiving second-line treatment with sunitinib developed edema, increase of the serum creatinine, weight gain, nephrotic syndrome with proteinuria of 12 g/24 h, dyslipidemia, hypoalbuminemia and also presented with hypertension. A kidney biopsy showed an immunocomplex glomerulonephritis. Steroid treatment was started, but the clinical conditions and laboratory values did not improve. So in the hypothesis that the nephrotic syndrome was induced by sunitinib, sunitinib was temporarily discontinued with a subsequent reduction of proteinuria and improvement in blood pressure control. In the last years, the introduction of sunitinib has modified the natural history of advanced GIST. However, due to chronic and prolonged intake of this drug, there is increasingly frequent detection of late and unknown toxicities in clinical practice. In particular, the late renal toxicity from sunitinib may be the primary clinical problem with this drug in the case of prolonged treatment. Monitoring of kidney function and blood pressure should be performed for early detection of side effects such as hypertension and kidney dysfunction in advanced GIST patients receiving long-term treatment with sunitinib. A clinical collaboration between oncologists and nephrologists could be useful with the objective to optimize the management of sunitinib.
Pallotti MC;Pantaleo MA;Nannini M;Centofanti F;Fabbrizio B;Montanari M;Baraldi O;Saponara M;Lolli C;Mandrioli A;Biasco G;Prandini R
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11585/152509
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 6
  • ???jsp.display-item.citation.isi??? ND
social impact